Texas, 2016

Flash Flooding and Heavy Rain in Texas, August 12, 2016

August 12, 2016 · NWS MAF · 4 events in 3 counties and zones

An upper level trough was over the Rocky Mountains, and an upper ridge was over the southern half of the country. A frontal boundary moved through the Permian Basin during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was over the Rocky Mountains, and an upper ridge was over the southern half of the country. A frontal boundary moved through the Permian Basin during the afternoon hours. There was good moisture across the area, and winds were increasing in the upper atmosphere leading to more lift. These conditions contributed to flash flooding developing across the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 12, 11:47 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 12, 11:47 AM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1247 PM CDT FRI AUG 12 2016

.DISCUSSION...
See 18Z aviation discussion below.

&&

.AVIATION...
By early afternoon, a weak cold front extended from near Snyder
into the Davis Mountains with winds generally north to northeast
10 to 15 knots north of the front but remaining light southerly or
variable south of the front. The front has already passed through
CNM, HOB, INK and PEQ and is expected to slowly push through MAF
and FST this afternoon and tonight.

Thunderstorms are expected to significantly increase near the
frontal boundary this afternoon with periods of showers and
thunderstorms possible at area terminals through the overnight.
MVFR conditions due to low ceilings are expected to develop
generally after 06Z. Thunderstorms are expected to diminish by
12Z though low clouds will linger into the morning.

&&

.PREV DISCUSSION... /issued 626 AM CDT FRI AUG 12 2016/

DISCUSSION...
See 12Z aviation discussion below.

AVIATION...
Light southwest winds expected the next 6-9 hours. A cold front
will arrive after 18Z shifting winds from the northeast and
increasing storms across the area. Went with TS prevail generally
21-06Z even though storms will not be on station at all sites the
entire time. They will be in the area though and should affect the
sites on an intermittent basis during that time period. TS should
diminish after 06Z. VFR conditions through the period except
perhaps temporarily in the heavier storms.

Hennig

PREV DISCUSSION... /issued 318 AM CDT FRI AUG 12 2016/

DISCUSSION...
Upper trough passing over the Rockies has weakened the persistent
ridge extending across the southern half of the country.  This
trough will bring cooler wx and a good chance of rain for the area.

High temps have been errattic due to cloud cover... scattered
rain... and cooler outflows.  Today should be the last day for
awhile with highs in the upper 90s to lower 100s.  Models show a
frontal boundary pushing through the Permian Basin between 00z and
06z... and through the rest of the CWA by 12z Saturday.  After
spending most of the month with highs at or over 100 look for
several days with highs in the 80s into lower 90s.

Scattered thunderstorms developed yesterday over SE NM... Western
Permian Basin... and over the Davis Mtns stretching east across
Pecos County.  The heaviest rain reported was over 1 inch at Batdraw
and over 2 inches of rain at the Chisos Basin.  Most of the
overnight rain has dissipated and model qpf does not develop much
rain down south after 12z so will go ahead and cancel the portion of
the Flash Flood Watch in effect for the southern CWA.  Still
looking at multiple day rain event... will leave the portion of
the Flash Flood Watch in effect along and north of the Pecos River
and move up start time to 18z.  Watch in effect until 12z Sunday.
The best chance of rain today/tonight looks to be along the front
as it moves down into the Permian Basin and also over the Davis
Mtns.  The heaviest rain expected overnight across the Northern
Permian Basin.  Heavy rain area a little farther south on
Saturday pushing into the Trans Pecos Region.  Rain will remain
likely through Sunday with lower pops continuing most of the
coming week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  86  67  86 /  70  60  40  40
Carlsbad                       72  87  65  86 /  60  50  50  20
Dryden                         78  94  71  90 /  40  40  60  60
Fort Stockton                  72  86  65  85 /  60  60  70  60
Guadalupe Pass                 65  78  61  75 /  50  50  50  30
Hobbs                          68  83  62  83 /  70  50  30  20
Marfa                          68  79  61  75 /  70  70  70  70
Midland Intl Airport           71  85  66  85 /  70  60  50  40
Odessa                         73  86  67  84 /  70  60  50  40
Wink                           74  86  66  85 /  60  60  50  40

&&

.MAF Watches/Warnings/Advisories...
NM...Flash Flood Watch through late Saturday night for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

TX...Flash Flood Watch through Sunday morning for Andrews-Borden-
     Crane-Dawson-Ector-Gaines-Glasscock-Howard-Loving-Martin-
     Midland-Mitchell-Pecos-Reagan-Reeves County and Upper Trans
     Pecos-Scurry-Upton-Ward-Winkler.

&&

99/99/05
Hazardous weather outlook, Aug 12, 12:32 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
132 PM CDT FRI AUG 12 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
132 PM CDT FRI AUG 12 2016 /1232 PM MDT FRI AUG 12 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE PERMIAN BASIN AND TRANS
PECOS AREA THROUGH TONIGHT. A WEAK COLD FRONT WILL PUSH THROUGH
THE AREA THIS AFTERNOON AND TONIGHT BRINGING A GOOD CHANCE FOR
SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL WILL RESULT IN
THE THREAT OF FLASH FLOODING. STRONGER STORMS WILL ALSO BE
CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FLASH FLOOD WATCH WILL CONTINUE FOR THE PERMIAN BASIN AND TRANS
PECOS AREAS UNTIL 7 PM. THE THREAT OF HEAVY RAIN WILL SHIFT
SOUTHWARD THROUGH THE DAY WITH DRIER CONDITIONS PUSHING IN FROM
THE NORTH. IN ADDITION TO LOCALLY HEAVY RAIN...GUSTY WINDS AND
OCCASIONAL LIGHTNING ARE POSSIBLE IN STRONGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

In the hours before

Special weather statement, Aug 12, 12:08 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
108 PM CDT FRI AUG 12 2016

TXZ058-075-121900-
REEVES COUNTY AND UPPER TRANS PECOS TX-PECOS TX-
108 PM CDT FRI AUG 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS AND SOUTH CENTRAL
REEVES COUNTIES UNTIL 200 PM CDT...

AT 108 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SARAGOSA...OR 27 MILES SOUTHEAST OF TOYAH...MOVING NORTHWEST AT
15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BALMORHEA...BALMORHEA LAKE...TOYAHVALE...VERHALEN...
BALMORHEA STATE PARK AND SARAGOSA.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 207 AND 235.

LAT...LON 3120 10353 3099 10320 3073 10353 3081 10366
      3095 10383
TIME...MOT...LOC 1808Z 127DEG 14KT 3096 10357

49

The radar

The Midland/Odessa radar (KMAF), 235 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Brewster

When
August 12, 1:00 PM CST to 2:00 PM CST
Where
Brewster County, 8 mi S of Alpine
Reported by
Trained Spotter
Coordinates
30.254, -103.670

Heavy rain fell south of Alpine for around an hour. There was a total of 1.35 inches of rain.

Flash Flood, Midland

When
August 12, 1:31 PM CST to 2:30 PM CST
Where
Midland County, 0.97 mi NE of (Maf) Midland Intl to 0.96 mi NE of (Maf) Midland Intl
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
31.938, -102.187

Heavy rain fell across Midland County and produced flash flooding about eight miles southwest of the City of Midland. There was six inches of water running over the Business 20 service road. No damage was reported.

Flash Flood, Midland

When
August 12, 2:11 PM CST to 3:10 PM CST
Where
Midland County, 1.93 mi S of Midland to 1.98 mi SSE of Midland
Cause
Heavy Rain
Reported by
Public
Coordinates
31.972, -102.079

Heavy rain fell across Midland County and produced flash flooding in the City of Midland. There was six inches of water running over the intersection of the Interstate 20 service road and Rankin Highway. No damage was reported.

Flash Flood, Gaines

When
August 12, 6:00 PM CST to 8:00 PM CST
Where
Gaines County, 0.36 mi E of Seminole to 1.11 mi SSE of Seminole
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.720, -102.644

Heavy rain fell across Gaines County and produced flash flooding in Seminole. There was a high water rescue on the east side of Seminole. U.S. Highway 180 was closed due to high water. The cost of damage is a very rough estimate.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650424, 650450, 650461, 650473.